Missouri, 2024

Hail in Missouri, February 22, 2024

February 22, 2024 · NWS PAH · 3 events in 2 counties and zones

A cold frontal passage made its way through the Quad State region during the afternoon on the 22nd. MUCAPE was limited to around 500 J/kg with 0-3 km helicity at 100-200 m2/s2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold frontal passage made its way through the Quad State region during the afternoon on the 22nd. MUCAPE was limited to around 500 J/kg with 0-3 km helicity at 100-200 m2/s2. The frontal boundary became a focus for a line of thunderstorms, with mid-level lapse rates and shear robust enough to produce hail, with marginally severe hail reported in Bollinger and Cape Girardeau counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:04 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Scattered to numerous shower and thunderstorm activity will continue through early this evening ahead of the passage of a cold front.
  • A secondary cold front will bring a slight chance of a rain/snow mix to the Evansville Tri-State early Saturday morning, but no accumulation is expected.
  • A potent storm system will impact the region Tuesday into Wednesday next week. Thunderstorms, some possibly strong or severe, heavy rain, and very gusty winds are all possible.
Area forecast discussion, Feb 22, 2:04 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
204 PM CST Thu Feb 22 2024

.KEY MESSAGES...

- Scattered to numerous shower and thunderstorm activity will
  continue through early this evening ahead of the passage of a
  cold front.

- A secondary cold front will bring a slight chance of a
  rain/snow mix to the Evansville Tri-State early Saturday
  morning, but no accumulation is expected.

- A potent storm system will impact the region Tuesday into
  Wednesday next week. Thunderstorms, some possibly strong or
  severe, heavy rain, and very gusty winds are all possible.

&&

.DISCUSSION...
Issued at 204 PM CST Thu Feb 22 2024

This afternoon and Tonight...Scattered to numerous showers and
thunderstorms continue to develop across parts of the region
this afternoon due to persist frontogenesis in the 850-700 mb
layer. The most robust activity with the potential for isolated
small hail will be across southeast MO into extreme southern IL
and far western KY through this afternoon. This is where a nose
of non-zero surface-based instability exists along with mid-
level lapse rates of 7-7.5 C/km. As a surface cold front moves
into the region from the northwest, this activity will be
shunted to our southeast by early tonight, setting up a dry
overnight period with clearing skies. Low temperatures will fall
to around 38-44 degrees from north to south.

Friday through Monday...Friday will be cooler (but still above
normal) and sunny. High temperatures will reach 54-61 degrees
from north to south. Additionally, very strong BL mixing is
forecast, which will allow for RH values to dip into the 25-35%
range during the afternoon hours. Combined with steady NW winds
of 10-15 kts, areas that miss out on the rain today may see
marginally elevated fire weather concerns develop.

A secondary cold front will sweep through the region early
Saturday morning. This front will be moisture-starved, but there
may be enough moisture to squeeze out some light rain or light
snow across the Evansville Tri-State. However, no accumulation
is expected. Clouds will linger in this area through the day,
limiting high temperatures to the middle to upper 40s (near
normal values for late February). Further west, locations will
see more sunshine, and temperatures will climb into the lower to
middle 50s.

The cool down will be short-lived. By Sunday, surface high
pressure will translate east of the region, and southerly
surface flow will increase. This will advect an increasingly
warmer and more moist airmass into the region. High temperatures
Sunday will reach the 63-73 degree range, from east to west.
Monday will be even warmer, with highs in the 68-73 range
region-wide. Additionally, dew point temperatures will creep
into the lower to middle 50s by Monday night.

Tuesday and Wednesday...Attention turns to a potent disturbance
that is poised to impact the Heartland Tuesday into Wednesday. A
deep longwave trough (neutral to slightly positive tilt) will
move from the northern Rockies into the central Great Plains. At
the surface, lee cyclogenesis will commence across the southern
High Plains and move northeast through Midwest and Ohio Valley
by Wednesday afternoon and evening.

Despite being several days away, this system has our attention
for a few reasons. First, the temperature and moisture profiles
appear to be ample enough to support thunderstorm development.
High temperatures Tuesday will surge into the lower to middle
70s on Tuesday, and the middle to upper 60s on Wednesday. Dew
point values are progged to reach the middle to upper 50s via
the NBM (this may be underdone). The severe risk will really
depend on mesoscale details that are too small to refine at this
time. However, given the potential environment, SPC has placed
the entire region under a Slight Risk of severe thunderstorm
activity for Wednesday. Second, PWAT values of 150-200% of
normal will be present. Depending on how the surface flow sets
up (either parallel or orthogonal to the associated surface
front) and instability present, multiple rounds of
thunderstorms with heavy rain may produce flooding issues.
Finally, as the surface low departs, a robust area of high
pressure will arrive in its wake, creating the potential for
very strong gradient winds.

The details remain murky at this time, but the potential exists
for a multi-faceted event, with strong/severe thunderstorms,
heavy rain/flooding, and high winds all possible. The outlook
with this system will almost certainly evolve in the coming
days, so the most prudent thing to do at this time is stay aware
of the latest forecast information.

&&

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1129 AM CST Thu Feb 22 2024

From 22/18z to 23/03z periodic lines and clusters of convection
and MVFR cigs will impact most of the terminals ahead of the
passage of a surface cold front this evening. Following the
frontal passage, precipitation will exit the area northwest to
southeast, with VFR conditions arriving for the remainder of the
forecast period. SW winds around 10-18 kts with gusts of 20 to
25 kts will continue this afternoon before becoming NW behind
the frontal passage, sustained at 5-10 kts generally.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Feb 22, 2:53 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 PM CST Thu Feb 22 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
253 PM CST Thu Feb 22 2024 /353 PM EST Thu Feb 22 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are possible through early
tonight. Small hail, brief heavy downpours, and frequent lightning
are the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A potent storm system will bring a chance of thunderstorms to the
region Tuesday into Wednesday. Some of these storms could be strong
to severe. Additionally, locally heavy rain and gusty winds are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay aware of the forecast over the coming days
through early next week.

DWS

In the hours before

Special weather statement, Feb 22, 2:44 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
244 PM CST Thu Feb 22 2024

ILZ084-MOZ076-087-222115-
Jackson IL-Cape Girardeau MO-Perry MO-
244 PM CST Thu Feb 22 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JACKSON...SOUTHEASTERN
PERRY AND NORTH CENTRAL CAPE GIRARDEAU COUNTIES THROUGH 315 PM CST...

At 244 PM CST, local law enforcement reported a cluster of strong
thunderstorms along a line extending from near De Soto to near
Perryville. Movement was southeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Law enforcement.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Carbondale, Perryville, Murphysboro, De Soto, Grand Tower, Altenburg,
Frohna, Gorham, Longtown, and Old Appleton.

This includes Interstate 55 between Mile Markers 114 and 122, and
between Mile Markers 127 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 8915 3752 8971 3769 8988 3783 8957
      3788 8929
TIME...MOT...LOC 2044Z 320DEG 18KT 3784 8930 3767 8979

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DWS
Special weather statement, Feb 22, 3:10 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
310 PM CST Thu Feb 22 2024

ILZ084-088-MOZ076-087-222145-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
310 PM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION...
SOUTHWESTERN JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE
GIRARDEAU COUNTIES THROUGH 345 PM CST...

At 310 PM CST, trained weather spotters reported a strong
thunderstorm near Altenburg, or 12 miles northwest of Trail Of Tears
State Park, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Grand Tower, Altenburg, and Frohna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 8972 3768 8960 3754 8928 3743 8957
TIME...MOT...LOC 2110Z 305DEG 21KT 3760 8963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DWS

The radar

The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bollinger

When
February 22, 3:24 PM CST
Where
Bollinger County, 3 mi N of Patton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.543, -90.020

The hail came from a storm embedded in a line moving southeastward through SE Missouri.

Hail, Bollinger

When
February 22, 4:01 PM CST
Where
Bollinger County, Scopus
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.400, -89.930

The storm that moved through north of Patton cycled and produced quarter size hail in Scopus as well.

Hail, Cape Girardeau

When
February 22, 4:13 PM CST to 4:20 PM CST
Where
Cape Girardeau County, 1 mi WSW of Jackson to 3 mi SSW of Cape Girardeau
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.374, -89.687

Media relayed multiple reports of hail from a storm tracking southeastward through Cape Girardeau County. 1 inch hail was reported SW of Jackson and SSW of Cape Girardeau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162023, 1162024, 1162025.